Michigan, 2017Hail in Michigan, August 7, 2017
August 7, 2017 · NWS MQT · 3 events in 2 counties and zones
An upper disturbance moving through a moist and unstable air mass produced isolated severe storms with large hail over portions of Menominee and Keweenaw counties on the evening of the 7th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper disturbance moving through a moist and unstable air mass produced isolated severe storms with large hail over portions of Menominee and Keweenaw counties on the evening of the 7th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 7, 2:29 PM EST, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 7, 2:29 PM EST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
329 PM EDT Mon Aug 7 2017
.SHORT TERM...(This evening through Tuesday)
Issued at 322 PM EDT MON AUG 7 2017
Tonight: Fairly quiet weather pattern expected tonight across the
U.P. Diurnal cu this evening will quickly dissipate with loss of
daytime heating. Lake breeze boundaries along with close proximity
to a weak shortwave exiting the area late this afternoon, may allow
some isolated showers and thunderstorms to develop over south
central portions of the U.P., quickly diminishing this evening.
There is a weak trough that will slide across northern portions of
the area late this afternoon into this evening; however, forcing
will be weak and moisture is very limited, so the main impact will
be a few extra clouds and maybe a some isolated showers and
thunderstorms over the Keweenaw Peninsula and near Isle Royale
into this evening. Otherwise, the rest of the area will see
mostly clear skies with light winds. This will lead to
temperatures dropping into the mid 40s over the inland west
portions of the U.P. and upper 40s to low 50s elsewhere.
Tuesday: Quiet conditions are expected through much of the day ahead
of the next approaching weak cold front. The cold front, draped from
west to east across Ontario, will sag slowly southward into the far
northern portions of the U.P. by 21Z/08. The main impact will be
increasing clouds in the afternoon hours, with only scattered rain
showers expected over the north half of the Keweenaw Peninsula by
late afternoon. In addition, there may be a few showers that develop
along Lake Michigan lake breeze boundaries; however, moisture is
fairly limited, so coverage should be marginal. High temperatures
are expected to be near normal with highs in the low 80s across
most of the Upper Peninsula.
.LONG TERM...(Tuesday night through Monday)
Issued at 323 PM EDT MON AUG 7 2017
No significant high impact weather expected in the long term. Rain
chances ramp up as the week goes on with greatest chances centered
on Thu as low pressure system tracks over the the Upper Great Lakes.
Next weekend continues to trend drier than it looked last couple
days.
Temps and winds: Upper level troughing persists across the Great
Lakes through next weekend. Temps should mostly be at or slightly
below normal through the period. Warmest day would be Wed with highs
mainly in the 70s. Stronger shortwave troughing and potential for
sfc low tracking just south of Upper Michigan would result in cooler
temps in the 60s to lower 70s prevailing Thu and especially on Fri
as stronger winds north develop as the low begins to depart to the
east. Once the low moves far enough to the east, high temps will
gradually warm toward normal late in the weekend into early next
week. Min temps may drop into the 40s interior late this week into
next weekend as high pressure settles overhead. Otherwise, min temps
should stay in the 50s. Despite up and down temperature swings
through the period, pressure gradients remain pretty weak so no
strong winds are expected. Possible exception would be late Thu into
Fri as the low pressure system moves through but with MSLP only
around 1010-1012mb and weak cold air advection, should not see the
type of winds that affected Upper Michigan late last week. Winds
could be strong enough to result in small craft conditions on both
Lk Superior and Lk Michigan.
Rain and thunderstorms: As it looked like yesterday, there will be
frequent chances for rain most of the week, but due to only marginal
instability and overall weaker effective shear, chances of severe
storms are on the lower side. Outside chance of a lake breeze aided
shower or thunderstorm late Tue aftn then there could be some
elevated weak convection Tue night as sfc trough drops through the
area. With the trough in the vcnty on Wed and additional convergence
added by lake breezes, could see some thunderstorms form Wed
afternoon into Wed evening, especially scntrl and east where there
is less cooling/stabilizing influence from notherly winds shifting
off Lk Superior. MLcapes up to 1000j/kg could lead to isolated
stronger storms during peak heating on Wed, but with the weaker
shear should not see any severe storms. Greatest chances for showers
and thunderstorms will be on Thu/Thu night as the sfc low crosses
just south of Upper Michigan, placing the area in the more dynamic
cyclonic flow side of the low. Chances of thunderstorms on Thu
with MLcapes up to 1000j/kg over eastern sections. Like Wed though
the shear of 25 kts or less is probably going to be too low to
support severe storms. Rain chances probably remain high into
Fri too as even though sfc low will be heading out of the area,
the upper level trough/cool temps aloft should promote some
convection developing through the day with any daytime heating.
Small chances for rain still there for the weekend and into early
next week. Stabilizing north flow off of Lk Superior due to the
approaching high pressure and eventually overall drying with the
high should keep any chances very low.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 132 PM EDT MON AUG 7 2017
VFR conditions expected through the TAF period at each site. There
is a small chance of a stray shower near CMX this afternoon as a
weak trough passes through; however, very dry air is in place, so
any chance is very marginal and have opted to not include in the
TAF. The next chance of showers and thunderstorms for any of the TAF
sites would be Tuesday afternoon, toward the end or after the end of
this TAF period.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 322 PM EDT MON AUG 7 2017
Under a continued fairly weak pressure gradient, winds are
expected to remain below 20 knots through the entire forecast
period. &&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...KEC
LONG TERM...JLA
AVIATION...KEC
MARINE...KEC
Hazardous weather outlook, Aug 7, 3:19 PM EST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
419 PM EDT Mon Aug 7 2017
MIZ001>007-009>014-084-085-081200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
419 PM EDT Mon Aug 7 2017 /319 PM CDT Mon Aug 7 2017/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
Thunderstorms are possible early this evening over the Keweenaw
and south central.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorms are possible Wednesday through Friday, mainly
during the afternoon and evening hours.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-081200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
419 PM EDT Mon Aug 7 2017 /319 PM CDT Mon Aug 7 2017/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
Thunderstorms are possible early this evening over western and
central Lake Superior, mainly from Isle Royale to the Keweenaw
Peninsula.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a slight chance of thunderstorms Tuesday afternoon into
Tuesday evening and Wednesday afternoon into Wednesday evening,
mainly over western Lake Superior. More thunderstorms are possible
Thursday afternoon through Friday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-081200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
419 PM EDT Mon Aug 7 2017
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
Thunderstorms are possible early this evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorms are possible Wednesday afternoon into Wednesday
evening, then again Thursday night and Friday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
JLA
In the hours before
Special weather statement, Aug 7, 3:44 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Marquette MI
444 PM EDT MON AUG 7 2017
MIZ001-072145-
Keweenaw MI-
444 PM EDT MON AUG 7 2017
...SPECIAL WEATHER STATEMENT FOR ISLE ROYALE...
At 443 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 41 miles northeast of Thunder Bay Ontario to
Mott Island Park Headquarters on Isle Royale. Movement was south at
15 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
On Isle Royale, Mott Island Park Headquarters, Siskiwit Lake and
Rock Harbor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Persons in
campgrounds should consider seeking sturdy shelter until these
storms pass.
&&
LAT...LON 4819 8835 4811 8835 4789 8869 4787 8874
4788 8881 4815 8880 4819 8870
TIME...MOT...LOC 2043Z 340DEG 12KT 4879 8856 4811 8854
RolfsonHail, Keweenaw
- When
- August 7, 4:25 PM EST to 4:29 PM EST
- Where
- Keweenaw County, 1.96 mi NE of Mott Island
- Measured
- 1 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 48.120, -88.570
A delayed report from the park ranger at Isle Royale National Park reported gusty winds and hail the size of quarters.
Hail, Menominee
- When
- August 7, 4:13 PM CST to 4:17 PM CST
- Where
- Menominee County, 6.62 mi ESE of Nadeau
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 45.590, -87.420
A report via social media of nickel sized hail near Gourley.
Hail, Menominee
- When
- August 7, 4:50 PM CST to 5:00 PM CST
- Where
- Menominee County, 1.46 mi SSW of Cedar River
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.400, -87.380
There was a delayed report of significant amounts of dime to nickel sized hail with a few stones up to quarter size. Hail drifts of six inches were observed with some hail on the ground the next morning.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, August 7, 20172 deaths · 1 event
- Rip Current in Wisconsin, August 7, 20171 death · 1 event
- Tornado and Damaging Wind in Maryland, August 7 to 8, 2017$950,000 · EF1 · 12 events
- Tornado and Damaging Winds in Virginia, August 7 to 8, 2017$18,000 · EF0 · 65 events
- Damaging Wind in North Carolina, August 7, 2017$100,000 · 50 kt wind · 1 event
- Damaging Wind in New Mexico, August 7, 2017$40,000 · 1 event
- Flooding and Heavy Rain in Delaware, August 7, 201717 events
- Flooding and Heavy Rain in New Jersey, August 7, 201717 events
- Flood and Heavy Rain in Maryland, August 7, 201712 events
- Flash Flooding in Texas, August 7, 20178 events
- Heavy Rain in Florida, August 7 to 8, 20175 events
- Damaging Winds in Utah, August 7 to 10, 201763 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713921, 713923, 713926.